Alert archive / Ohio / Beach Hazards Statements in 2024

Beach Hazards Statement 20, NWS Cleveland, OH

September 23, 20244 counties in Ohio

NWS Cleveland, OH issued this beach hazards statement at Sep 23, 2024, 5:56 AM EDT for 4 counties in Ohio. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2024, 5:56 AM EDT (09:56 UTC)
Expired
Sep 23, 2024, 2:00 PM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Cuyahoga County, OH, Erie County, OH, Lorain County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WHUS41 KCLE 230956
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
556 AM EDT Mon Sep 23 2024

OHZ007-009>011-231800-
/O.NEW.KCLE.BH.S.0020.240923T0956Z-240923T1800Z/
Ottawa-Erie-Lorain-Cuyahoga-
556 AM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...Ottawa, Erie, Lorain and Cuyahoga Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
904 
WHUS41 KCLE 231321
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
921 AM EDT Mon Sep 23 2024

OHZ007-009>011-231800-
/O.CON.KCLE.BH.S.0020.000000T0000Z-240923T1800Z/
Ottawa-Erie-Lorain-Cuyahoga-
921 AM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...High risk of rip currents.

* WHERE...Ottawa, Erie, Lorain and Cuyahoga Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
560 
WHUS41 KCLE 231753
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
153 PM EDT Mon Sep 23 2024

OHZ007-009>011-231900-
/O.EXP.KCLE.BH.S.0020.000000T0000Z-240923T1800Z/
Ottawa-Erie-Lorain-Cuyahoga-
153 PM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 PM EDT THIS
AFTERNOON...

BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 PM EDT.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 4:21 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 23, 4:21 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
421 AM EDT Mon Sep 23 2024

.SYNOPSIS...
A low pressure system and associated cold front will move across
the area today. Another low pressure system will move northeast
into the area for Tuesday into Wednesday. High pressure will
build from the north for Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Rain moves east across Northeast Ohio and Northwest PA this
morning ahead of a cold front. Additional rain amounts of a
tenth or two will be possible through the main frontal passage,
or about Noon. The parent surface low of the cold front spins
over southeast Lower Michigan this morning and will continue
southeast across Lake Erie and into NE OH and NW PA. Some
additional shower activity will be expected as this feature
provides some localized lift across the eastern portion of the
forecast area. Outside of the immediate vicinity of the low
today, the trend in the forecast is dry through much of tonight
as a touch of ridging will enter from the northwest and bring a
slug of slightly drier air to the area. Expecting overcast
conditions through today and tonight and temperatures are
unlikely to do much behind the cold front. Suspect that
temperatures will warm a touch with the diurnal cycle into the
low to mid 70s but it will be a clear turn to fall with
temperatures today.

All attention then turns to the next system that will approach
the region late tonight but bring the next substantial rain
chance on Tuesday. The main synoptic picture is that larger
upper trough over the Upper Midwest will catch a shortwave over
the western Great Lakes on Tuesday. This will consolidate the
energy with the main trough to support the development of a low
pressure system that will target the region. A warm front ahead
of this low will lift toward the forecast area around daybreak
on Tuesday with the surface low across southern Lower Michigan
by Tuesday evening with a cold front extending southwest. With
the warm front, expect a band of showers and perhaps some
rumbles of thunder to move through the region and have PoPs
increasing back to categorical.

The main question will then be how quickly will convection
refill in the warm sector of the system on Tuesday afternoon.
There is no question that there will be additional shower and
storm activity with the lift of the main low and upper trough
passing to the northwest on Tuesday. However, if there is a
substantial break in convection and some temperature recovery,
there could be some concern about stronger or even some severe
convection on Tuesday afternoon and evening, as there could be
an opportunity for instability to build into the region. There
will be a supportive dynamic environment for convection with
30-40 kt of 0-6 km bulk shear entering the southern portion of
the forecast area Tuesday afternoon. However, if there is
continuous rainfall across the forecast area on Tuesday,
temperatures will remain in the upper 60s to near 70 and
instability will be non-existent and there will just be more
rain and some more benign rumbles of thunder. However, if a
break materializes and mid-to-upper 70s enter the area, will be
concerned for some gusty thunderstorms. This period will need to
be monitored and some of the southern counties of the forecast
area are in Day 2 Marginal Risk of severe weather from SPC.
Total rainfall through Tuesday evening should be up to one inch.
Not expecting much in the way of flooding and the one inch is
unlikely to be a substantial drought buster, but will at least
somewhat curb the drought from enhancing across the region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Shower and thunderstorm chances continue across the eastern two-
thirds of the CWA Tuesday night into Wednesday as a cold front
tracks east across the region. Any severe weather chances will
dwindle with the loss of daytime heating Tuesday night. As mentioned
in previous discussions, there will probably be a bit of a lull in
shower and thunderstorm activity Tuesday night into the first half
of Wednesday before coverage potentially increases with peak diurnal
heating/instability Wednesday afternoon. The NAM is hinting at a
surface low developing somewhere over the Ohio Valley or possibly
even the local area Wednesday. If this occurs, there could be higher
shower/thunderstorm coverage and higher PoPs for Wednesday and
Wednesday night. If this scenario does not pan out, the cold front
and showers will exit to the east by Wednesday night.

A ridge will briefly build over the area for Thursday as the mid-
week system departs to the northeast and a cutoff low drifts into
the southeastern CONUS. Dry weather is favored for the end of the
short term period.

Highs will be in the 70s Wednesday before temperatures return to the
mid 70s to lower 80s Thursday. Overnight lows will generally be in
the upper 50s to lower 60s during the period.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Uncertainty still exists with the long term period as low pressure
drifts into the Tennessee Valley. Some moisture with this system may
sneak into the local area at some point late this week into the
weekend, but as of now the highest precipitation chances may remain
to the west of the area. Maintained chance PoPs in western zones
with slight chance PoPs elsewhere Friday through the weekend. The
pressure gradient may tighten north of the low Friday and northeast
winds may gust to 25 to 30 mph downwind from Lake Erie Friday
afternoon into early Friday evening.

High temperatures will be in the mid 70s to lower 80s Friday through
Sunday with lows in the upper 50s to lower 60s likely each
night.

&&

.AVIATION /06Z Monday THROUGH Friday/...
A cold front is moving through the airspace this morning with
VFR showers and southerly flow ahead of the front and non-VFR
conditions with winds shifting westerly behind the front. Non-
VFR ceilings will spread across the entire region this morning
and will persist through much of the day. There will be a window
of IFR expected during the morning hours but most of the non-VFR
should be in the MVFR range. Brief ridging behind the cold front
tonight should allow for a period back to VFR or at least higher
MVFR with some northerly winds.

Outlook...Non-VFR likely Tuesday in showers and thunderstorms
and low ceilings. Non-VFR conditions may linger through
Wednesday with residual rain and low ceilings in the region.

&&

.MARINE...
A cold front will cross the area today, allowing winds over the lake
to shift to the northwest and increase to 10 to 15 knots. Flow
briefly becomes light and variable tonight into early Tuesday before
southeast winds increase to 10 to 15 knots ahead of an approaching
warm front Tuesday. By Tuesday night, southeast winds could approach
20 knots in the eastern basin of the lake, although the highest
waves will be focused into the open/Canadian waters. Can't rule out
a brief Small Craft Advisory from Conneaut OH to Ripley, NY if winds
trend higher due to downsloping effects. Winds diminish to 6 to 12
knots and gradually become westerly as yet another cold front
crosses the lake Wednesday into Thursday. Winds gradually veer to
the northeast Thursday before flow deepens in response to a
tightening pressure gradient as low pressure lifts north into the
Tennessee Valley Thursday night into Friday. Depending on the track
of the low, northeast winds may approach or even exceed 20 knots in
the central basin which could result in Small Craft Advisories in at
least the central and especially western basins.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Sefcovic
MARINE...Maines
Hazardous weather outlook, Sep 22, 2:49 PM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
249 PM EDT Sun Sep 22 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231900-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
249 PM EDT Sun Sep 22 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:56 AM EDTSmall Craft AdvisoryCLE8 hr

Nearby

Beach Hazards Statements in Ohio, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.